Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 6, 2003, 3:13 AM EST for Onslow County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2003, 3:13 AM EST (08:13 UTC)
- Expired
- Mar 6, 2003, 3:45 AM EST
- In force
- 32 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 68 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
495 WUUS52 KMHX 060813 SVRMHX NCC133-060845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 312 AM EST THU MAR 6 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 345 AM EST * AT 312 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF HAWS RUN...OR ABOUT 15 MILES EAST OF WALLACE...MOVING NORTHEAST AT 35 MPH. DIME SIZED HAIL IS LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... CATHERINE LAKE AROUND 330 AM EST HALF MOON AROUND 340 AM EST OTHER LOCATIONS IN THE WARNING INCLUDE DEPPE...JACKSONVILLE AND RICHLANDS. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3471 7785 3457 7772 3484 7725 3502 7742 8 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:00 AM EST, 13 minutes earlier.
Area forecast discussion, Mar 6, 3:00 AM EST, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 300 AM EST THU MAR 6 2003 WILL BE BRIEF DUE TO APPRCHG WX FROM THE SW. ATMOS WILL BE RAPIDLY MOISTENING/DESTABILIZING ERLY THIS MORNING. AREA RADARS INDICATE A CLUSTER OF SVR TSTMS OVER NE SC ASSCTD WITH THE NOSE OF THE LOW LEVEL JET. THE LOW LEVEL JET WILL BE OVR ESTRN NC AROUND 12Z BUT WILL RAPIDLY SHIFT OFFSHORE BY 18Z. PRIND ARE THAT STRONG TO SEVERE TSTMS WILL BE POSSIBLE THROUGH ABOUT 15Z IN AREA OF STRONG ASCENT SUPPORTED BY THE ENTRANCE REGION OF THE UPPER JET AND THE STRENGTHENING LOW LEVEL JET. LOW LEVEL FLOW RAPIDLY BECOMES WEST BY ERLY AFT AND SOME DRYING IS NOTED IN THE MODELS. LARGE SCALE ASCENT SHIFTS E AND THREAT OF PCPN WILL BE MUCH LESS THAN THIS MORNING. THERE WILL BE ENOUGH MOIST AROUND SUCH THAT FRONTAL CONVERGENCE COULD TRIGGER A FEW SHOWERS THIS AFTERNOON WITH FRONT OFF THE COAST AROUND 21Z. TOUGH CALL ON TEMPS BUT WITH A M CLOUDY SKY WILL LEAN TWRDS THE COOLER NUMBERS. QUESTIONS STILL ABOUT PCPN CHANCES TONIGHT-FRI AS MOIST SURGES NWRD OUT OF THE GULF BEHIND FRONT. ESTRN NC WILL REMAIN IN ENTRANCE REGION OF UPPER JET AND LATEST GFS BRINGS LIFT/.10 INCH QPF LINE INTO SE COAST FRI. WILL INCLUDE A 20 POP JUST FOR THE SE COAST AT THIS TIME BUT WILL KEEP SKIES M CLOUDY INTO FRI EVENING REMAINDER OF ZONES. SKIES CLR BY SAT. GFS A BIT FASTER WITH NEXT FRONT SUNDAY. 00Z RUN INDICATES MORE MOIST/WK LIFT/LGT QPF OVR ESTRN NC SUNDAY AFTERNOON. NOT ENOUGH CONFIDENCE TO CHANGE DRY FCST...ESP CONSIDERING MOIST INFLOW INTO THIS SYSTEM WILL BE INHIBITED BY HIGH PRES OVR THE GULF. MARINE: PRESS GRAD WILL INCREASE AHEAD OF LOW PRES PASSING BY TO OUR N TODAY. EXPECTING SW WINDS TO INCRS FROM THE S TO SCA CONDITIONS BT AFTN WITH SEAS TO BUILDING IN RESPONSE. COLD FRONT TO MOVE ACROSS THE COASTAL WATERS AROUND 00Z THIS EVENING. EXPECT GRADIENT BEHIND THE FRONT TO MAINTAIN SCA CONDITIONS TONIGHT...THEN SUBSIDING ON FRI AS HIGH PRESS MOVES INTO THE AREA. .MHX...SCA ALL COASTAL WATERS AND SOUNDS. ELARDO/PRINGLE
Hazardous weather outlook, Mar 5, 4:50 AM EST, 22 hours 23 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 450 AM EST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY STRONG THUNDERSTORMS WITH GUSTY WINDS AND LOCAL DOWNPOURS COULD DEVELOP LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD AND ALONG A COLD FRONT WHICH WILL CROSS EASTERN NORTH CAROLINA THURSDAY AFTERNOON...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 8
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 2:32 AM EST | Severe Thunderstorm Warning | MHX | Duplin | 43 min |
| Mar 6, 3:35 AM EST | Severe Thunderstorm Warning | MHX | Carteret | 25 min |
| Mar 6, 4:54 AM EST | Special Marine Warning | MHX | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.